Alert archive / Wisconsin / River Flood Watches in 2017
River Flood Watch 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this river flood watch at May 18, 2017, 9:00 AM CDT for Eau Claire County, Wisconsin. It took effect at May 18, 2017, 11:17 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2017, 9:00 AM CDT (14:00 UTC)
- In effect from
- May 18, 2017, 11:17 PM CDT
- Expired
- May 19, 2017, 8:01 AM CDT
- In force
- 9 hr
- Issued by
- NWS Twin Cities, MN
- Flood severity
- None
County Eau Claire County, WI
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chippewa River (WI) at Eau Claire (ECLW3).
- Action stage
- 764 ft
- Minor stage
- 773 ft
- Moderate stage
- 776 ft
- Major stage
- 778 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05366800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
953 WGUS63 KMPX 181400 FFAMPX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Twin Cities/Chanhassen MN 900 AM CDT Thu May 18 2017 ...The National Weather Service in Chanhassen has issued a flood watch for the following rivers in Wisconsin... Chippewa River at Eau Claire affecting Eau Claire County Chippewa River at Durand affecting Buffalo and Pepin Counties .This forecast is based on heavy rainfall over the past three days over the entire Chippewa River basin. Additional rain on Saturday could change these forecast levels; the NWS will continue to monitor this situation. WIC035-201400- /O.NEW.KMPX.FL.A.0001.170519T0417Z-170522T1424Z/ /ECLW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 900 AM CDT Thu May 18 2017 The National Weather Service in Chanhassen has issued a * Flood Watch for The Chippewa River at Eau Claire * from this evening through Monday morning. * At 8:00 AM Thursday the stage was 769.1 feet. * Minor flooding is possible. * Forecast...The river is rapidly rising and is forecast to reach flood stage tonight. At this time, only minor flooding is expected. $$ WIC011-091-201400- /O.NEW.KMPX.FL.A.0002.170519T1320Z-170525T0000Z/ /DURW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 900 AM CDT Thu May 18 2017 The National Weather Service in Chanhassen has issued a * Flood Watch for The Chippewa River at Durand * from Friday morning into next week. * At 7:45 AM Thursday the stage was 8.9 feet. * Moderate flooding is possible. * Forecast...Flood stage may be reached early Friday. The river may possibly reach moderate flood stage over the weekend. $$
1 follow-up statement
447 WGUS63 KMPX 191301 FFAMPX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Twin Cities/Chanhassen MN 801 AM CDT Fri May 19 2017 ...The flood watch has been upgraded to a river flood warning for the following rivers in Wisconsin... Chippewa River at Eau Claire affecting Eau Claire County Chippewa River at Durand affecting Buffalo and Pepin Counties .This River Flood Watch has been replaced by a River Flood Warning. WIC035-191331- /O.CAN.KMPX.FL.A.0001.000000T0000Z-170522T1424Z/ /ECLW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 801 AM CDT Fri May 19 2017 * At 7:00 AM Friday the stage was 773.7 feet. * Forecast...The river rose above flood stage on yesterday late evening and is forecast to reach a maximum stage of 775.0 feet by this evening. Flood Watch has been replaced by a River Flood Warning. $$ WIC011-091-191331- /O.CAN.KMPX.FL.A.0002.170519T1327Z-170525T0000Z/ /DURW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 801 AM CDT Fri May 19 2017 * At 6:45 AM Friday the stage was 12.9 feet. $$
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this river flood watch went out at May 18, 5:53 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 18, 5:53 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 553 AM CDT Thu May 18 2017 .UPDATE...For 12z Aviation discussion below && .SHORT TERM...(Today and tonight) Issued at 330 AM CDT Thu May 18 2017 The compact low responsible for yesterday's tornadoes, severe weather, and heavy rainfall has lifted to the Great Lakes early this morning. Light to moderate deformation rains continued across much of the area overnight in its wake. Precipitation will taper off by noon-time today as temporary mid level ridging builds in between the aforementioned system and the next in the parade (which was located near the Four Corner's region overnight). High temperatures today will be on the cool side of climatological normals with relatively low heights and lingering low clouds. Readings will top out from 50-60 degrees and be accompanied by northerly winds. Tonight winds do begin to decrease and skies clear briefly as surface high pressure over northern Minnesota begins to drift south. This is expected to allow temperatures to cool into the 30s north of the I-94 corridor, which will mean frost concerns will heighten. Given a bit of uncertainty with cloud trends (given clouds will be moving back in from the west ahead of the next system), and considering winds look to stay up around 5 knots, the extent of frost isn't a slam dunk. Therefore have held off on a frost advisory until these factors are refined. We will have rain showers creeping toward south/west central MN during the early morning hours, but the activity currently looks to hold off until after daybreak Friday. .LONG TERM...(Friday through Wednesday) Issued at 340 AM CDT Thu May 18 2017 The next storm system will begin to affect the Upper Midwest Friday with an area of low pressure developing across the plains, and moving northeast across the Upper Midwest over the weekend. Overall, models have a good handle for the next storm system. The main differences is timing of the heavier/steadier precipitation which looks to hold south of the Iowa/Minnesota border until Friday evening. Deeper moisture and upper level energy which will be associated with the upper trough/low moving northeast across the Upper Midwest late Friday night/Saturday morning. Some minor differences on the placement of the upper trough/low is noted on Saturday, but these differences are mainly for the displacement of the deformation zone in western Minnesota Saturday afternoon/evening. Based on current model trends, late Friday night/Saturday morning, mainly before noon, will be the best time frame of widespread shower activity and heavier rainfall. Depending upon where the deformation zone /precipitation/ develops, will determine temperatures and if Saturday afternoon could be dry for several hours. There remains enough differences to hold onto 50s for high temperatures Saturday, but 60s are not out of the question in south central/southeast Minnesota, and into parts of west central Wisconsin if the upper low moves further to the west. Due to the persistent upper trough holding across the eastern half of the nation, and some indications of the upper low holding across the Great Lakes region through early next week, continued cooler than normal temperatures will remain in our region. I wouldn't be surprised to not see another 70 degree temperature until next Tuesday or Wednesday based on the upper level flow and pattern. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 553 AM CDT Thu May 18 2017 Areas of light rain will linger this morning, along with MVFR ceilings. Expect precipitation to have ended by the 18z issuance, although MVFR ceilings will likely persist for much of the afternoon (with the exception of northern sites, KAXN and KSTC which will scatter out by early afternoon). Mostly clear skies then prevail for this evening and tonight, but look for increasing clouds and precip chances returning on Friday. Gusty north- northeast winds look to gradually diminish during the afternoon and evening. KMSP... Expect cigs to improve above 1800 ft by late morning, but a deck circa 2KFT will likely linger through much of the day. Gusty north winds decrease below 10 knots for this evening. /OUTLOOK FOR KMSP/ Fri...VFR with MVFR/-SHRA possible late. Wind NE at 10kt Sat...MVFR/RA with IFR possible. Wind E at 10G20kt Sun...MVFR early. Wind WNW at 15G25kt && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...JLT AVIATION...LS
Hazardous weather outlook, May 18, 4:52 AM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 452 AM CDT Thu May 18 2017 MNZ041-042-047>051-054>070-073>078-082>085-091>093-WIZ024-026- 191000- Douglas-Todd-Stevens-Pope-Stearns-Benton-Sherburne-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott- Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Pierce-Pepin- 452 AM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...west central Minnesota and west central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ043>045-052-053-WIZ014>016-023-025-027-028-191000- Morrison-Mille Lacs-Kanabec-Isanti-Chisago-Polk-Barron-Rusk- St. Croix-Dunn-Chippewa-Eau Claire- 452 AM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Frost is possible late tonight as temperatures fall into the 30s and skies clear. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, May 18, 6:29 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 AM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 7 SSE CANNON FALLS 44.41N 92.86W
05/17/2017 M60 MPH GOODHUE MN MESONET
MESONET STATION MN042, CANNON FALLS 7SSE.
&&
MKMLocal storm report, May 18, 6:31 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 AM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST 2 ESE FAIRMONT 43.64N 94.42W
05/17/2017 M56 MPH MARTIN MN AWOS
AWOS STATION FRM, FAIRMONT AP.
&&
MKMLocal storm report, May 18, 6:50 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 AM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM NON-TSTM WND GST 3 E GLENWOOD 45.64N 95.32W
05/17/2017 M51 MPH POPE MN AWOS
AWOS STATION GHW, GLENWOOD AP. WAKE LOW
WINDS.
&&
MKMLocal storm report, May 18, 7:44 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 AM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 W CLEARWATER 45.41N 94.09W
05/17/2017 E0.25 INCH STEARNS MN PUBLIC
CORRECTED LSR TO REMOVE 1.0" HAIL REPORT.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:39 PM CDT | Severe Thunderstorm Warning | MPX | Pepin, Pierce | 49 min |
| May 17, 8:37 PM CDT | Special Weather Statement | MPX | Dunn, Pepin, Pierce, Saint Croix | 53 min |
| May 18, 9:00 AM CDT | River Flood Watch | MPX | Buffalo, Pepin | 23 hr |
| May 18, 11:02 AM CDT | River Flood Warning | MPX | Eau Claire | 4 days |
| May 18, 2:20 PM CDT | Frost Advisory | MPX | Barron, Chippewa, Dunn, Eau Claire, Polk, Rusk | 17 hr |
| May 18, 2:45 PM CDT | River Flood Warning | MPX | Buffalo, Pepin | 6 days |
Nearby
River Flood Watches in Wisconsin, 2017Every river flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.